Home > Journals > Giornale Italiano di Dermatologia e Venereologia > Past Issues > Giornale Italiano di Dermatologia e Venereologia 2019 August;154(4) > Giornale Italiano di Dermatologia e Venereologia 2019 August;154(4):488-91

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Publication history
Reprints
Permissions
Cite this article as

 

CASE REPORT   Freefree

Giornale Italiano di Dermatologia e Venereologia 2019 August;154(4):488-91

DOI: 10.23736/S0392-0488.17.05151-3

Copyright © 2015 EDIZIONI MINERVA MEDICA

language: English

A rare and severe cutaneous adverse effect of telaprevir: drug rash with eosinophilia and systemic symptoms

Fatma P. CENGIZ , Ozlem SU, Nazan EMIROGLU, Dilek BIYIK OZKAYA, Anil G. BAHALI, Nahide ONSUN

Department of Dermatology, Bezmialem Vakif University, Istanbul, Turkey


PDF


Telaprevir is a specific inhibitor of the hepatitis C (HCV) serine protease 3. Cutaneous side effects have been reported with telaprevir. Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare yet severe adverse drug-induced reaction characterized by exfoliative dermatitis and maculopapular rash, lymphadenopathy, fever, eosinophilia, leukocytosis, and myriad internal organ involvement. We report a case of DRESS due to telaprevir. A 64-year-old Caucasian man with chronic hepatitis C developed a progressive diffuse, painful maculopapular exanthema with fever, facial edema, lymphadenopathy at week 11 of chronic hepatitis C therapy with telaprevir, Peg-Interferon alfa-2a, and ribavirin. He had no exposures to any other medications. He presented an eosinophilia (up to 6.29 X 109 cells/L), skin biopsy was consistent with a drug reaction. The HCV treatment was stopped and methylprednisolone 0.75 mg/kg/day was started. Cutaneous and systemic symptoms had a rapid resolution in few days. Telaprevir can activate severe skin reactions that can mimic an infectious disease, therefore early diagnosis and discontinuation of chronic hepatitis C treatment is mandatory.


KEY WORDS: Drug hypersensitivity syndrome; Telaprevir; Methylprednisolone

top of page